Beta blockers

I turned 70 in March, had a PM implanted in December.  I have SSS, junctional Bradycardia, almost exclusively atrial pacing.  

My brother died from a rupture aorta in June 17.  Having checkups related to his condition ultimately led to my diagnosis, with poor exercise performance being my chief complaint.  As far as I knew, the electrical and plumbing problems may not be related, but who knows.

It turns out that my aorta is larger than "normal" , 4cm, but showed no bulging.  A recent echo showed that it is now 4.3cm.  I saw a cardiolgist who suggested that start a beta blocker-saying that is what he would "normally" do.  I take no medications and would like to keep it that way.  He said that the PM would prevent my HR from dropping below setpoint (60).  He couldn't speak to what would happen with exercise.  

The whole reason I agreed to try the PM was to help my exercise.  From what I read about beta blockers, they are problematic with exercise.  Does anyone have experience with this combination of conditions.  The jury is still out as to whether the PM has improved my life. I may not have the best device for my lifestyle.  I am concerned that this medication will put me right back to where I was, except my resting HR will be 60 instead of 40.

Any thoughts would be greatly appeciated. 


5 Comments

Beta blockers

by AgentX86 - 2019-05-10 08:16:55

Just "not wanting" to be on medications is not a good enough excuse to not take a beta blocker. Sure, they have side effects but for most, the side effects are minimal. You won't know until you try them. With your (and family) history, you'd be foolish to ignore your doctor's advice.

Exercise is just a matter of doing it. Find something that you enjoy, or at least can tolerate and just do it. Every day. No excuses. I joined a gym and walk a treadmill. Every day (2.5 hours, now). Netflix and Prime make it tolerable. ;-)

BTW, yes, plumbing problems do cause electrical problems. There is always a structural problem behind the electrical problem.

 

Beta Blockers

by DonNiederfrank - 2019-05-10 09:00:33

I'm 71 and bike. Dr. N started me on b-b last fall. Metroprolol, the 3rd most prescribed drug in the U.S. The only problem was that they kept me from getting my hr up on sprints and hills. 

Over the winter and this spring I developed a much more restrictive Heart block AV second degree: 2:1. My first ride this spring was 16 mph (I'm not fast) a month later I couldn't do 12. Very frustrating.

Anyway, I wanted to also comment on your cardio. Mine was rather dismissive of my problem. I pushed for a change and am working with a electrophysiologist who also bikes and who bikes with a guy in his 60s who has a pacemaker that the cardio installed. I was pushed my friends and family to be more "self-advocating". I would encourage you to find a cardio that is also into vigorous exercise.

I get to get a pm 5/30 and am looking forward to it and getting back on my bike late June.

Let's stay in touch via here and encourage each other over the summer. :-) We have not done our last century!

reply to DonNiederfrank

by JWren - 2019-05-10 09:17:23

Thank you for your comments.  I do a variety of exercise-on the order of 300-500 minutes per week.  Swimming has always been a big one.  Since you are a cyclist-I have read a lot on this forum about PMs not working well with cycling and swimming.  Specifically those with only an accelerometer fall way short.  I think Medtronics may be the biggest brand and it is what I have and it only has an accelerometer.  I have been pretty frustrated with it.  The latest adjustments may have helped, even with the cycling but in the pool I am where I was pre-PM.  On the other hand, if your SA node is doing it's job, it may not be a problem for you.

By the way I envy your 16MPH.  I'm more like 13.

I don't expect do ever do another century (last one was early 90s) but I am prepping for a third (and final) Rim to Rim Grand Canyon hike this fall.  I'll keep a (somewhat) open mind on the B-B.

Beta Blockers

by Swangirl - 2019-05-10 12:54:31

Beta Blockers are nasty.  They make you tired and slow and in my case affected my breathing, giving me an asthma like condition.  I'm wondering why you are getting them.  Could it be that your blood pressure is high and that could affect your aorta?  I have a widening aorta secondary to Marfans Syndrome but my blood pressure is not elevated and I'm not on Beta Blockers.  Exercising at the level you want may be difficult on beta blockers.  Rate response is not always good either on our devices.  I do admire people like you who push on with big goals despite your changing health conditions.  

drugs

by ROBO Pop - 2019-05-12 10:42:53

Beta blockers and other heart drugs aren't nasty, they are mircle workers in pill form. Sure they have POTENTIAL side effects, which your doctor weighs against the benefits for your specific case. Not everybody experiences those side effects. Some side effects, such as sluggish tired feelings can disappear as you build up tolerance.

Beta blockers reduce the workload on your heart muscle to prevent further damage and help it recover. Theres also little tricks like taking betas at bed time that can help reduce the side effects and will actually help you sleep. I remember when I first started them 12 years ago how terrible I felt, but I got through it and do quite well.

Your body, your choice but give it some thought

 

You know you're wired when...

You run like the bionic woman.

Member Quotes

I am active and healthy and have been given a second chance.